Hail, Cavalier
- When
- July 21, 3:45 PM CST
- Where
- Cavalier County, 3.57 mi NNE of Hovey Mobil Park
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.630, -98.210
During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
During the late afternoon of July 21st, a stationary boundary set up across northeast North Dakota. Temperatures north of the boundary were generally in the low to mid 80s, while to the south they were in the mid 80s to low 90s. Surface dew point readings were very high, with most locations in the low to mid 70s. A few thunderstorms fired north of the front around the Langdon, ND, area, dropping some large hail. However, the more significant action came from a thunderstorm complex that formed across west central North Dakota and moved east during the evening. This complex evolved into a bow echo with good rotational structure on the northern book end vortice. Strong straight line winds, large hail, and a few tornadoes were reported as this complex moved across eastern North Dakota into the northwest quarter of Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 2:16 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 316 PM CDT MON JUL 21 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 315 PM CDT MON JUL 21 2014 CONVECTION TIMING AND SEVERITY WILL BE THE MAIN FORECAST HEADACHE FOR THE SHORT TERM. STORMS HAVE DEVELOPED OVER WESTERN ND A FEW HOURS SOONER THAN ORIGINALLY THOUGHT. A LITTLE BIT OF ACTIVITY HAS FIRED NORTH OF THE BOUNDARY IN THE UPPER DEVILS LAKE BASIN...BUT CONVECTION IN THAT AREA HAS BEEN SUB SEVERE SO FAR. THE STRONGEST ACTIVITY HAS BEEN IN THE WESTERN PART OF THE STATE WITH THE MAIN SHORTWAVE...BUT OUR NORTHWESTERN COUNTIES WILL BE UNDER THE GUN IN THE NEXT FEW HOURS AS THE SHORTWAVE MOVES CLOSER AND THE ATMOSPHERE CONTINUES TO DESTABILIZE WITH ML CAPE ABOVE 3000 J/KG. WITH A SFC BOUNDARY HANGING AROUND IN THE AREA...THERE COULD BE ENOUGH LOW LEVEL HELICITY TO GET STORMS TURNING IF THEY ARE ISOLATED ENOUGH. THUS...TORNADO WATCH FOR OUR NORTHWEST EARLY ON IN THIS EVENT. LATER ON TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A COMPLEX MOVING ACROSS THE CWA. WITH PLENTY OF MOISTURE FEEDING INTO THE COMPLEX AS DEW POINTS RISE INTO THE 70S...AND THE HIGHLY UNSTABLE AIR MASS...STORMS SHOULD MAINTAIN THEMSELVES AS THEY MOVE INTO THE RED RIVER VALLEY AND THEN INTO MN. BULK SHEAR VALUES ARE AROUND 40 TO 50 KTS ALTHOUGH THE LOW LEVEL SHEAR IS NOT NEARLY AS STRONG AS NEAR THE SFC BOUNDARY. MODEL SOLUTIONS CONTINUE TO POINT TO A BOW ECHO TYPE PATTERN...AND THE HRRR HAS BEEN CONSISTENT ON SHOWING HIGH WIND GUSTS ALONG WITH THE STORMS. SIGNS CONTINUE TO POINT TO A MCS ARRIVING IN THE VALLEY THIS EVENING AND MOVING EASTWARD INTO MN AFTER MIDNIGHT. DERACHO COMPOSITE ON THE SPC MESO PAGE IS IN THE 6 TO 8 RANGE...SO WILL KEEP THE DAMAGING WIND TAGS IN THE GRIDS FOR THIS EVENING. THE OTHER THREAT WILL BE HEAVY RAINFALL. THE MODELS CONTINUE TO CRANK OUT BULLSEYES OF OVER 2 INCHES IN A VERY SHORT TIME PERIOD. WITH PWAT VALUES UP TO 1.5 INCHES AND 850MB MOISTURE TRANSPORT CONTINUING TO PUSH MORE MOISTURE INTO OUR COUNTIES...HEAVY RAINFALL CONTINUES TO SEEM REASONABLE. THE ISSUE WILL BE WHERE IT FALL AND HOW LONG THE PRECIP WILL LAST. MANY OF THE SHORT RANGE MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE TRACK OF THE CONVECTION...WHICH WOULD TAKE IT ALONG THE NORTHERN EDGE OF THE MOST WARM AND MOIST AIR. THE FLY IN THE OINTMENT WILL BE THE MOVEMENT OF THE STORMS AS THE COMPLEX ACCELERATES ACROSS THE CWA. SINCE THERE HAS BEEN FAIRLY DRY WEATHER THE PAST FEW WEEKS OVER THE VALLEY...WILL HOLD OFF ON ANY FLOOD WATCHES FOR NOW BUT HAVE TO KEEP AN EYE ON THE STORMS AS THEY APPROACH THE MN LAKES COUNTRY LATER TONIGHT. THERE COULD BE SOME LINGERING SHOWERS AND STORMS IN THE EASTERN COUNTIES TOWARDS TOMORROW MORNING...BUT THERE SHOULD BE A DRYING TREND AS A COLD FRONT MOVES IN AND HIGH PRESSURE ARRIVES. TUESDAY WILL BE QUITE A BIT COOLER THAN TODAY...WITH HIGHS IN THE 70S TO LOW 80S AND DEW POINTS BACK DOWN INTO THE 50S. SFC HIGH PRESSURE WILL CONTINUE INTO TUESDAY NIGHT AND KEEP LOWS MUCH COOLER THAN THEY HAVE BEEN THE PAST FEW NIGHTS. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 315 PM CDT MON JUL 21 2014 WEDNESDAY TO MONDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED TIME FRAME. OVERALL TEMPS REGIME WILL BE NORMAL TO BELOW NORMAL TEMPS WITH DRY WEATHER FEATURED MOST DAYS AS SFC HIGH PRESSURE COMBINED WITH PREDOMINANTLY NW FLOW ALOFT PERSISTS. THE EXCEPTION IS THURSDAY NIGHT INTO FRIDAY AND SUNDAY WITH CHC THUNDERSTORMS AS RIDGING SHUNTS BACK TO THE WEST WITH POTENT SHORT WAVE RIDING OVER THE TOP BRINGING INSTABILITY AND FORCING TO THE NORTHERN PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1241 PM CDT MON JUL 21 2014 MVFR FOR BJI WITH SLOWLY ERODING 1500FT DECK. ELSEWHERE VFR FOR THE AFTN THEN SVR SQUALL LINE EXPECTED TO MOVE FROM WEST TO EAST THIS EVENING IMPACTING DVL AROUND 23-01Z GFK AND FAR 01-03Z AND TVF BJI BY 02-04Z. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ039-049-052-053. MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ003-029>032-040. && SHORT TERM...JR LONG TERM...JK AVIATION...JK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT MON JUL 21 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221300- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 634 AM CDT MON JUL 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE REGION LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY TWO. DAMAGING WINDS AND LARGE HAIL ARE LIKELY...WITH A TORNADO ALSO POSSIBLE. SOME WIND GUSTS COULD BE PARTICULARLY DAMAGING. INTENSE RAINFALL RATES ARE EXPECTED...AND COULD LEAD TO ISOLATED AREAS OF VERY HEAVY RAINFALL. DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. TG
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT MON JUL 21 2014
NDZ007-008-212200-
CAVALIER ND-PEMBINA ND-
419 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN PEMBINA AND
SOUTHEASTERN CAVALIER COUNTIES UNTIL 500 PM CDT...
AT 417 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A THUNDERSTORM 14
MILES SOUTHWEST OF LANGDON...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
NEKOMA AROUND 430 PM CDT.
UNION...OSNABROCK AND MILTON AROUND 500 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4872 9795 4872 9792 4856 9793 4855 9793
4855 9863 4866 9866 4878 9795
TIME...MOT...LOC 2119Z 260DEG 20KT 4859 9849
JKThe Fargo/Grand Forks radar (KMVX), 139 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
25 thunderstorm wind, 7 hail, 4 tornado, 3 funnel cloud, 2 flash flood. Local standard time, as filed.
Extremely heavy rain fell along with a significant amount of dime sized hail.
Dime to quarter sized hail fell.
Three large 50,000 bushel steel grain bins were partially caved in at a farmstead and numerous large tree branches and limbs were broken off across central Pleasant Prairie Township.
Numerous large tree branches and limbs were broken down across Columbia and western Cherry Lake townships. At two nearby farmsteads, one steel clad pole shed was collapsed, several steel grain bins were caved in, roofing was blown off a cattle shed, and other farm outbuildings were damaged. At another farmstead, one garage was blown down and several trees were snapped or uprooted.
A funnel formed northwest of McHenry (which is actually located in Foster County), north of the Eddy/Foster county line, and touched down near highway 20. The tornado then tracked intermittently to the east-northeast for about eight miles (about four miles of this occurred in Eddy County), to around three miles west-northwest of Red Willow Lake (in Griggs County). Numerous large tree tree branches were broken down or tree trunks snapped along the damage path. Peak winds were estimated at 80 mph.
The peak wind was reported at the NDAWN station near highway 20, midway between McHenry and Hamar.
This tornado began in Eddy County at 1835 CST, with its first four miles of track in that county. The tornado crossed into Griggs County at 1841 CST and tracked intermittently to the east-northeast for about another four miles (the total track was about eight miles), where it ended about three miles west-northwest of Red Willow Lake. Numerous large tree branches were broken down or tree trunks snapped along the path. Peak winds were estimated at 80 mph.
A brief touchdown was observed over open country near the Sheyenne River. Peak winds were estimated at 70 mph.
The peak wind was measured at the Dazey NDAWN station.
The peak wind was measured by the ASOS at the Grand Forks International Airport.
The peak wind was measured by the ASOS at the Grand Forks International Airport. Window damage was reported at the terminal building.
Multiple trees were blown down and two empty grain bins were blown over.
There were also numerous tree branches broken down.
Portions of tin roofing were blown off of a county building.
The wind gust was measured by the North Dakota DOT sensor along Interstate 29 north-northwest of Grand Forks.
A couple of older farm outbuildings were blown over by the strong winds.
Several trees were blown down around town. One eight inch diameter tree fell on a deck, which resulted in some damage to the fencing. An automobile with attached trailer were moved and the trailer was twisted and collapsed.
Widespread tree damage was reported throughout the city of Grand Forks.
The peak wind was measured by the ASOS at the Grand Forks International Airport.
Several trees were blown over on the west side of Golden Lake.
Several small trees were blown over.
Several large diameter trees were snapped near the golf course.
Widespread tree damage occurred throughout Newburgh and Garfield townships in northeast Steele County. At one homestead north of Hatton, several poplar trees were snapped and a patio cover was torn off a house and demolished. Tree damage continued into adjacent townships in Grand Forks and Traill counties.
This tornado tracked intermittently for about eight miles before ending about two miles south-southeast of Arvilla. The tornado snarled trees in shelterbelts and broke down numerous large tree branches, limbs, and whole tree trunks along its path. A few rural residences and farm buildings had shingles torn off, quonset doors ripped off, and outbuildings damaged. Peak winds were estimated at 90 mph.
A second round of sustained strong winds brought more widespread tree damage to the city of Grand Forks.
Two trees, one 25 inches in diameter and the other 30 inches in diameter, were snapped in a yard. Power lines were also knocked down in Thompson.
Numerous large tree branches and limbs and several tree trunks were snapped off due to prolonged periods of damaging winds.
Widespread wind damaged was noted in shelterbelts across Union Township. Numerous large tree branches and limbs were broken down and an occasional tree trunk was snapped.
Several trees were blown down with scattered power outages around town.
A funnel cloud was viewed from Turtle River State Park.
The peak wind was measured by the NDAWN station seven miles southeast of Hillsboro.
A few large trees were snapped along Gateway Drive. This was the third episode of damaging winds in that area for the evening.
Two to four inches of rain fell in a little over an hour, quickly flooding streets and low lying areas in the city of Grand Forks.
Several large tree branches and limbs were broken down in shelterbelts across northern Abercrombie Township.
Several sections of rural township roads were partially washed out in Larimore, Niagara, and Elm Grove townships in west central Grand Forks County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for North Dakota, 2014Warnings in North Dakota, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523459, 523461, 523462, 523463, 523652, 523653, 523657, 523474, 523658, 523464, 523667, 523477, 523478, 523479, 523669, 523481, 523486, 523670, 523671, 523489, 523493, 523490, 523491, 523492, 523500, 523502, 523675, 523676, 523679, 523504, 523680, 523682, 523683, 523509, 523684, 523685, 523510, 523686, 523744, 523687, and more.